Alert archive / New York / Special Marine Warnings in 2021

Special Marine Warning 105, NWS Buffalo, NY

September 8, 2021

NWS Buffalo, NY issued this special marine warning at Sep 8, 2021, 5:27 AM EDT. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2021, 5:27 AM EDT (09:27 UTC)
Expired
Sep 8, 2021, 6:00 AM EDT
In force
33 min
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Hail
0.0 in
Wind
34.0 mph

The radar

The Buffalo radar (KBUF), 26 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.5 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2021-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 146 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2021-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
146 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1665 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

244 
WHUS51 KBUF 080927
SMWBUF
LEZ020-LOZ030-081000-
/O.NEW.KBUF.MA.W.0105.210908T0927Z-210908T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Buffalo NY
527 AM EDT Wed Sep 8 2021

The National Weather Service in Buffalo has issued a

* Special Marine Warning for...
  The Upper and Lower Niagara River and Buffalo Harbor...

* Until 600 AM EDT.

* At 526 AM EDT, a strong thunderstorm was located near Grand Island,
  or 11 nm south of Niagara River, moving east at 50 knots.

  HAZARD...Wind gusts 34 knots or greater.

  SOURCE...Radar.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Youngstown, Grand Island and Lewiston. 

LAT...LON 4310 7906 4312 7907 4314 7904 4326 7906
      4328 7896 4325 7895 4324 7900 4314 7899
      4311 7901 4311 7893 4309 7890 4290 7885
      4289 7890 4294 7892 4299 7902 4306 7900
      4308 7907
TIME...MOT...LOC 0926Z 252DEG 48KT 4307 7909 

HAIL...0.00IN
WIND...>34KTS

$$

TMA
1 follow-up statement
125 
FZUS71 KBUF 080950
MWSBUF

Marine Weather Statement
National Weather Service Buffalo NY
550 AM EDT Wed Sep 8 2021

LEZ020-LOZ030-081000-
/O.EXP.KBUF.MA.W.0105.000000T0000Z-210908T1000Z/
550 AM EDT Wed Sep 8 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 600 AM EDT...

The affected areas were... 
  The Upper and Lower Niagara River and Buffalo Harbor...

The thunderstorm has moved out of the area and no longer poses a
significant threat to boaters.

LAT...LON 4310 7906 4312 7907 4314 7904 4326 7906
      4328 7896 4325 7895 4324 7900 4314 7899
      4311 7901 4311 7893 4309 7890 4290 7885
      4289 7890 4294 7892 4299 7902 4306 7900
      4308 7907
TIME...MOT...LOC 0950Z 252DEG 48KT 4315 7874 

$$

TMA

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special marine warning went out at Sep 8, 5:18 AM EDT, 9 minutes earlier.

Area forecast discussion, Sep 8, 5:18 AM EDT, 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
518 AM EDT Wed Sep 8 2021

.SYNOPSIS...
A cold front will cross the eastern Great Lakes with a line of
showers and thunderstorms today. A few storms may contain brief
heavy downpours and gusty winds. Cooler weather will then move back
into the Great Lakes tonight through Friday with a chance of some
showers.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Sfc analysis shows the cold front just to our west with a line of
convection marching eastward towards WNY. CAMs show the front and
convection entering WNY between 09Z-10Z then sweeping east across
the CWA reaching our far eastern counties by this afternoon.

Due to the unfavorable arrival across WNY the SVR weather threat has
and will remain somewhat muted this morning. Still could see a few
storms with the front produce very heavy rain and gusty winds given
the modest low level flow of 40 knots just off the deck per the VAD
wind profile.

Later on today enough instability will again build to our east
across CNY. This should allow for storms to strengthen during the
early to mid afternoon on the eastern edge of our CWA and then head
east from there. These storms will have a better chance to produce
gusty winds and brief heavy downpours. SPC has highlighted this area
in a Marginal Risk, as strong deep layer shear and linear forcing
may support isolated damaging wind risk with any short line
segments.

Behind the front skies will likely clear out quickly with a period
of sunshine expected across WNY. With that said, CAMS again hint or
try to fire a few storms in the late afternoon along the Chautauqua
Ridge and Niagara Peninsula.

Otherwise, with sunshine returning mixing heights will expand and
with a decent LLJ overhead, afternoon gusts to the northeast of the
Lakes of 20 to 30 mph will be likely.

Tonight, with CAA ongoing and H850T falling across the eastern Great
Lakes some lake effect rain showers will be possible east of the
lakes. With lake waters ranging between 71-74F and the
aforementioned cooler air mass filtering in aloft, over-lake
instability will likely support a few embedded rumbles of thunder
within the stronger cells. Otherwise, dry conditions will be present
outside of the lake effect rain showers with lows found in the 50s
areawide by early Thursday morning.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH FRIDAY NIGHT/...
Upper level trough and associated cold pool will be over the Great
Lakes Thursday. Surface low will rotate north into northern Quebec
while additional waves of vorticity rotate through the trough into
the region. Lake induced rain showers early in the day will
transition to more diurnally driven scattered shower activity
with diurnal heating leading to steepening low level lapse rates.
Temperatures reaching the lower to mid 60s across the higher
terrain to the lower 70s on the lake plains.

The low level flow becoming more northwesterly Thursday night with
lake effect shower activity redeveloping southeast of the lakes,
with better moisture allowing for little more pronounced activity
off Lake Ontario. Elsewhere largely dry weather will prevail.

Any showers will then come to an end from west to east on Friday as
ridging and drier air builds across the region, with the dry
conditions then continuing right through Friday night.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Mainly dry conditions expected to continue through Saturday. As
surface high pressure drifts off the Mid Atlantic coast Saturday
night, a weak cold front extending from an upper level trough moving
west across James Bay will begin to approach from the northwest. A
weak shortwave passing over the North Country out ahead of the front
may allow a few showers to clip the area overnight. Low-end rain
chances and a bit more cloud cover for Sunday and Sunday night as
the front crosses the area before stalling to our south across PA.

Weak surface wave passing over the frontal boundary Monday may allow
for some spotty shower activity through the day, mainly south of
Lake Ontario in closer proximity to the boundary. Increased rain
chances then return for Tuesday as another upper level trough
approaches from the west and begins lifting the boundary back north
as a warm front.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
Next round of convection will be with the cold front which is just
to our west and is expected to enter WNY between 09Z-10Z then
progress east. Showers and storms with the front will likely bring
brief reductions at terminals with potential for MVFR/IFR
conditions.

Also of concern will be winds. A strong LLJ of 40 knots between 2
and 3K feet will generate southwest winds sustained around 15 to 20
knots and gusting 20 to 30 knots through the TAF cycle. The
strongest winds will be to the northeast of Lake Erie and Lake
Ontario today.

Tonight, VFR anticipated at most terminals. However, lake induced
showers may bring about brief reductions to terminals just east of
the lakes overnight (mainly KJHW and KART).

Outlook...

Thursday and Friday...VFR/MVFR with scattered showers at times.
Saturday...VFR.
Sunday...Mainly VFR with a chance of showers.

&&

.MARINE...
Low pressure will move from just north of Lake Superior to near the
southern tip of James Bay by this afternoon, with a trailing cold
front crossing the eastern Great Lakes today. Southerly winds will
increase and then remain elevated, producing Small Craft Advisory
conditions on Lakes Erie and Ontario. Wind and wave action will also
support strong currents and dangerous swim conditons, Beach Hazard
Statement go into effect this morning through this evening for Lake
Erie beaches.

Tonight, winds will diminish somewhat but still produce very choppy,
to near small craft conditions. The other concern, with lake waters
ranging between 71-74F and the aforementioned cooler air mass
filtering in aloft, over-lake instability will likely support a few
embedded rumbles of thunder within the stronger cells and even
waterspouts through the day Thursday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement through this evening for NYZ010-019-
     085.
MARINE...Small Craft Advisory until 11 PM EDT this evening for LEZ020-
         040-041.
         Small Craft Advisory until 11 PM EDT this evening for
         LOZ045.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...JJR/TMA
LONG TERM...PP
AVIATION...AR
MARINE...AR
Hazardous weather outlook, Sep 8, 5:15 AM EDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
515 AM EDT Wed Sep 8 2021

NYZ001>008-011>014-020-021-090915-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Genesee-Wyoming-Livingston-Ontario-Cattaraugus-Allegany-
515 AM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ010-019-085-090915-
Northern Erie-Chautauqua-Southern Erie-
515 AM EDT Wed Sep 8 2021

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-090915-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
515 AM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

Waterspouts are possible on both Lake Erie and Lake Ontario
tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Waterspouts are possible on both Lake Erie and Lake Ontario
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Local storm report, Sep 7, 11:51 PM EDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1151 PM EDT TUE SEP 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     MARINE TSTM WIND OLCOTT                  43.34N 78.72W
09/07/2021  M40 MPH          LOZ042             NY   C-MAN STATION

&&
Special weather statement, Sep 8, 12:41 AM EDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Buffalo NY
1241 AM EDT Wed Sep 8 2021

NYZ001-010-080530-
Niagara NY-Northern Erie NY-
1241 AM EDT Wed Sep 8 2021

...Strong thunderstorms will impact portions of northeastern Erie and
southern Niagara Counties through 130 AM EDT...

At 1241 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lewiston to 15 miles west of Erie Basin
Marina. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buffalo, Cheektowaga, North Tonawanda, Clarence, Lockport, Kenmore,
Depew, Tonawanda, Amherst, Lancaster, Williamsville, Grand Island,
Pendleton, Akron, Erie Basin Marina, Alden, Middleport, Sanborn,
Clarence Center and Cambria Center.

This includes Interstate 90 between exits 52A and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4326 7846 4287 7847 4288 7891 4293 7891
      4296 7893 4296 7894 4319 7904
TIME...MOT...LOC 0441Z 267DEG 24KT 4314 7898 4286 7920

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TMA
Special weather statement, Sep 8, 5:11 AM EDT, 16 minutes before
Special Weather Statement
National Weather Service Buffalo NY
511 AM EDT Wed Sep 8 2021

NYZ001-010-081015-
Niagara NY-Northern Erie NY-
511 AM EDT Wed Sep 8 2021

...Strong thunderstorms will impact portions of northeastern Erie and
Niagara Counties through 615 AM EDT...

At 511 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Newfane to 26 miles southwest
of Niagara Falls. Movement was east at 25 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Buffalo, Cheektowaga, Niagara Falls, North Tonawanda, Clarence,
Lockport, Kenmore, Depew, Tonawanda, Amherst, Lancaster,
Williamsville, Grand Island, Newfane, Pendleton, Akron, Lewiston,
Alden, Youngstown and Middleport.

This includes Interstate 90 between exits 51 and 49.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4311 7906 4312 7907 4314 7904 4317 7905
      4325 7906 4332 7899 4340 7862 4341 7847
      4290 7848 4294 7892 4296 7893 4296 7896
      4298 7901 4302 7902 4306 7900 4308 7908
TIME...MOT...LOC 0911Z 271DEG 23KT 4328 7886 4288 7948

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

TMA

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 10:44 PM EDTSpecial Marine WarningBUF61 min
Sep 7, 11:02 PM EDTSpecial Weather StatementBUFNiagara28 min
Sep 8, 12:41 AM EDTSpecial Weather StatementBUFNiagara49 min
Sep 8, 4:10 AM EDTBeach Hazards StatementBUFChautauqua, Erie19 hr
Sep 8, 5:11 AM EDTSpecial Weather StatementBUFNiagara64 min
Sep 8, 5:58 AM EDTSpecial Weather StatementBUFOrleans32 min
Sep 8, 7:12 AM EDTSpecial Weather StatementBUFErie63 min

Nearby

Special Marine Warnings in New York, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.